Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 226, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2021, 3:51 PM CDT for Pecos County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2021, 3:51 PM CDT (20:51 UTC)
- Expired
- May 31, 2021, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:04 PM CDT | HAIL 1 | 10 Ene Fort Stockton, TX | 10 MILES EAST NORTHEAST OF FORT STOCKTON ALONG 285 REPORT OF QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:16 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.1
The text
As transmitted.
251
WUUS54 KMAF 312051
SVRMAF
TXC371-312145-
/O.NEW.KMAF.SV.W.0226.210531T2051Z-210531T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
351 PM CDT Mon May 31 2021
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Pecos County in southwestern Texas...
* Until 445 PM CDT.
* At 351 PM CDT, a severe thunderstorm was located 7 miles northwest
of Fort Stockton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Firestone Test Track, Imperial and Fort
Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 245 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3083 10245 3086 10311 3095 10315 3130 10277
3128 10275 3129 10273 3130 10273 3131 10264
3127 10260 3127 10256 3115 10242 3113 10243
3109 10240
TIME...MOT...LOC 2051Z 227DEG 25KT 3096 10299
HAIL...1.25IN
WIND...60MPH
$$
101 follow-up statement
491
WWUS54 KMAF 312110
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
410 PM CDT Mon May 31 2021
TXC371-312145-
/O.CON.KMAF.SV.W.0226.000000T0000Z-210531T2145Z/
Pecos TX-
410 PM CDT Mon May 31 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL PECOS COUNTY...
At 410 PM CDT, a severe thunderstorm was located 9 miles north of
Fort Stockton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Imperial.
This includes Interstate 10 between mile markers 253 and 286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3085 10298 3107 10302 3130 10277 3128 10275
3129 10273 3130 10273 3131 10264 3127 10260
3127 10256 3115 10242 3113 10243 3109 10240
3083 10245
TIME...MOT...LOC 2110Z 227DEG 24KT 3103 10289
HAIL...1.00IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:44 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 31, 2:44 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT Mon May 31 2021
.DISCUSSION...
The potential for severe weather will continue through this
afternoon due to very abundant low level moisture. The greatest
threat will be in the western portion of the severe thunderstorm
watch the next several hours due clearing skies creating higher
surface temperatures. Skies will likely clear in the eastern
portions of the watch later allowing the potential for severe
weather to shift east. Large hail will be the primary threat. In
addition, PWAT values well above normal indicate a saturated
airmass that will continue the possibility of flash flooding
through tonight. Models are not consistent with QPF amounts and
locations so have broadened the flash flood watch and extended it
in time until tomorrow morning giving the midnight shift a chance
to reevaluate further.
The upper level trough supporting the convection will slowly move
east tomorrow allowing PoPs to diminish the remainder of the week.
However the trough will deposit a cutoff low over Mexico that will
linger for several days continuing some chance for scattered
showers. Temperatures will remain below normal through the period.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 77 60 81 / 70 20 30 30
Carlsbad 61 79 61 84 / 40 30 30 50
Dryden 66 81 65 83 / 50 40 50 40
Fort Stockton 61 78 62 83 / 50 40 40 50
Guadalupe Pass 57 76 59 80 / 20 30 30 50
Hobbs 57 77 58 81 / 40 30 40 40
Marfa 54 79 53 82 / 30 50 40 60
Midland Intl Airport 60 78 61 81 / 60 20 30 30
Odessa 60 79 62 82 / 50 20 30 30
Wink 61 81 62 86 / 40 30 30 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Reagan-Scurry-Upton.
&&
88/10Hazardous weather outlook, May 31, 2:02 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 202 PM CDT Mon May 31 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 202 PM CDT Mon May 31 2021 /102 PM MDT Mon May 31 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible once again today into tonight. Large hail, damaging winds, and heavy rain resulting in flash flooding are the main concerns. An isolated tornado will also be possible. A Severe Thunderstorm Watch is in effect. A Flash Flood Watch is in effect for much of the Permian Basin until Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms remain possible Tuesday and Wednesday, with storm chances persisting through the end of the week. The strongest storms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated beginning this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 31, 12:41 PM CDT, 3 hours 10 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1141 AM MDT Mon May 31 2021 NMZ028-033-034-311815- Southern Lea County NM-Eddy County Plains NM-Central Lea County NM- 1141 AM MDT Mon May 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 1215 PM MDT... At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Loving, or 14 miles east of Carlsbad, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Halfway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 600 PM MDT for southeastern New Mexico. LAT...LON 3216 10393 3251 10416 3280 10382 3246 10343 TIME...MOT...LOC 1741Z 219DEG 19KT 3245 10399 88
Special weather statement, May 31, 2:06 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
206 PM CDT Mon May 31 2021
NMZ028-034-TXZ059-273-274-311930-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
206 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 230 PM CDT/130 PM MDT/...
At 206 PM CDT/106 PM MDT/, Doppler radar was tracking a strong
thunderstorm 22 miles southeast of McKittrick Canyon, or 23 miles
east of Pine Springs, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT/600 PM
MDT/ for southeastern New Mexico...and western and southwestern
Texas.
LAT...LON 3168 10460 3193 10455 3235 10373 3204 10359
3166 10412
TIME...MOT...LOC 1906Z 286DEG 19KT 3184 10441
88Special weather statement, May 31, 2:24 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
224 PM CDT Mon May 31 2021
TXZ075-312015-
Pecos TX-
224 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
315 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Saragosa, or 31 miles west of Fort Stockton,
moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.
This includes Interstate 10 between mile markers 244 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.
LAT...LON 3098 10286 3071 10281 3066 10344 3068 10346
3084 10349
TIME...MOT...LOC 1924Z 260DEG 31KT 3077 10340
70Special weather statement, May 31, 2:28 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
228 PM CDT Mon May 31 2021
NMZ028-034-TXZ059-273-274-312000-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
228 PM CDT Mon May 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 300 PM CDT/200 PM MDT/...
At 228 PM CDT/128 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles west of Orla, or 32 miles west of Mentone,
moving east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT/600 PM
MDT/ for southeastern New Mexico...and western and southwestern
Texas.
LAT...LON 3169 10440 3189 10443 3236 10366 3207 10350
3162 10384
TIME...MOT...LOC 1928Z 284DEG 33KT 3177 10415
88Local storm report, May 31, 3:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
319 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 11 WSW BELDING 30.73N 103.20W
05/31/2021 E1.50 INCH Pecos TX TRAINED SPOTTER
&&
MSCHULDTLocal storm report, May 31, 3:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
330 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TORNADO 15 S FORT STOCKTON 30.67N 102.89W
05/31/2021 Pecos TX TRAINED SPOTTER
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:40 PM CDT | Special Weather Statement | MAF | Scurry | 35 min |
| May 30, 8:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| May 30, 9:16 PM CDT | Special Weather Statement | MAF | Cochran | 44 min |
| May 30, 9:50 PM CDT | Special Weather Statement | MAF | Borden | 40 min |
| May 30, 10:03 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 42 min |
| May 30, 10:30 PM CDT | Tornado Warning | MAF | Borden | 15 min |
| May 30, 11:13 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 2 hr |
| May 31, 12:08 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 112 min |
| May 31, 12:46 AM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| May 31, 1:31 AM CDT | Special Weather Statement | MAF | Borden | 44 min |
| May 31, 2:08 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Scurry | 3 hr |
| May 31, 2:11 AM CDT | Special Weather Statement | MAF | Borden, Scurry | 64 min |
| May 31, 2:24 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| May 31, 4:09 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 51 min |
| May 31, 5:01 AM CDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| May 31, 5:28 AM CDT | Special Weather Statement | MAF | Mitchell | 47 min |
| May 31, 5:52 AM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 38 min |
| May 31, 6:30 AM CDT | Special Weather Statement | MAF | Loving | 45 min |
| May 31, 7:06 AM CDT | Special Weather Statement | MAF | Loving, Winkler | 39 min |
| May 31, 7:46 AM CDT | Special Weather Statement | MAF | Andrews, Ector, Winkler | 44 min |
| May 31, 8:33 AM CDT | Special Weather Statement | MAF | Ector | 42 min |
| May 31, 8:37 AM CDT | Special Weather Statement | MAF | Terrell | 68 min |
| May 31, 8:39 AM CDT | Special Weather Statement | MAF | Loving | 51 min |
| May 31, 9:30 AM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| May 31, 9:54 AM CDT | Flash Flood Warning | MAF | Culberson | 2 hr |
| May 31, 10:20 AM CDT | Special Weather Statement | MAF | Ector | 40 min |
| May 31, 10:23 AM CDT | River Flood Warning | MAF | Scurry | 4 hr |
| May 31, 10:27 AM CDT | Flash Flood Warning | MAF | Borden, Dawson, Scurry | 4 hr |
| May 31, 10:31 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 59 min |
| May 31, 10:51 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| May 31, 11:26 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Martin, Midland | 64 min |
| May 31, 11:51 AM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| May 31, 12:27 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Mitchell, Scurry | 3 hr |
| May 31, 12:36 PM CDT | Special Weather Statement | MAF | Howard | 39 min |
| May 31, 12:57 PM CDT | Flash Flood Warning | MAF | Howard | 2 hr |
| May 31, 2:06 PM CDT | Special Weather Statement | MAF | Loving | 24 min |
| May 31, 2:24 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 31, 2:28 PM CDT | Special Weather Statement | MAF | Loving | 32 min |
| May 31, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| May 31, 2:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 31, 3:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 58 min |
| May 31, 3:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| May 31, 3:21 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| May 31, 3:24 PM CDT | Tornado Warning | MAF | Pecos | 36 min |
| May 31, 3:58 PM CDT | Tornado Warning | MAF | Pecos | 32 min |
| May 31, 4:03 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 31, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 63 min |
| May 31, 4:19 PM CDT | Special Weather Statement | MAF | Pecos | 26 min |
| May 31, 4:30 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 45 min |
| May 31, 4:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 39 min |
| May 31, 4:54 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 31, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| May 31, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 63 min |
| May 31, 5:15 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 45 min |
| May 31, 5:23 PM CDT | Tornado Warning | MAF | Brewster, Pecos, Terrell | 52 min |
| May 31, 5:42 PM CDT | Special Weather Statement | MAF | 48 min | |
| May 31, 5:49 PM CDT | Special Weather Statement | MAF | Crane | 26 min |
| May 31, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| May 31, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 61 min |
| May 31, 6:04 PM CDT | Special Weather Statement | MAF | Crane | 41 min |
| May 31, 6:10 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 31, 6:11 PM CDT | Tornado Warning | MAF | Brewster, Terrell | 49 min |
| May 31, 6:40 PM CDT | River Flood Warning | MAF | Scurry | 20 hr |
| May 31, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 56 min |
| May 31, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 55 min |
| May 31, 6:57 PM CDT | Tornado Warning | MAF | Terrell | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.